Alert archive / Maryland / Flash Flood Warnings in 2016
Flash Flood Warning 25, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 21, 2016, 6:06 PM EDT for Baltimore County, City of Baltimore, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2016, 6:06 PM EDT (22:06 UTC)
- Expired
- Jun 21, 2016, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Baltimore County, MD, City of Baltimore, MD
The radar
The Sterling radar (KLWX), 83 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
309
WGUS51 KLWX 212206
FFWLWX
MDC005-510-220100-
/O.NEW.KLWX.FF.W.0025.160621T2206Z-160622T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
606 PM EDT TUE JUN 21 2016
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN BALTIMORE COUNTY IN NORTHERN MARYLAND...
BALTIMORE CITY IN NORTHERN MARYLAND...
* UNTIL 900 PM EDT
* AT 605 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE AREA. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
BALTIMORE...PIKESVILLE...MIDDLE RIVER...ELKRIDGE...DUNDALK...
TOWSON...CATONSVILLE...ESSEX...WOODLAWN...RANDALLSTOWN...
PARKVILLE...OWINGS MILLS...CARNEY...MILFORD MILL...PERRY HALL...
LOCHEARN...ARBUTUS...ROSEDALE...ROSSVILLE AND BROOKLYN PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3942 7645 3923 7650 3927 7658 3926 7661
3927 7663 3924 7660 3925 7658 3924 7656
3922 7658 3921 7653 3921 7659 3924 7662
3921 7670 3923 7673 3941 7685
$$
JE1 follow-up statement
700
WGUS71 KLWX 212314
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
714 PM EDT TUE JUN 21 2016
MDC005-510-212323-
/O.CAN.KLWX.FF.W.0025.000000T0000Z-160622T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BALTIMORE MD-BALTIMORE CITY MD-
714 PM EDT TUE JUN 21 2016
...THE FLASH FLOOD WARNING FOR WEST CENTRAL BALTIMORE AND BALTIMORE
CITY IS CANCELLED...
RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED. BE ALERT FOR
REMAINING STANDING WATER AND CONTINUE TO FOLLOW ROAD CLOSURES.
LAT...LON 3942 7645 3923 7650 3927 7658 3926 7661
3927 7663 3924 7660 3925 7658 3924 7656
3922 7658 3921 7653 3921 7659 3924 7662
3921 7670 3923 7673 3941 7685
$$
SMZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:08 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 21, 3:08 PM EDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
308 PM EDT TUE JUN 21 2016
.SYNOPSIS...
A cold front will cross the region this evening. High pressure
will briefly build in from Canada on Wednesday. A warm front will
lift north across the region Wednesday night. Another cold front
will cross the region later Thursday and Thursday night. High
pressure will build back across the area for the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Very active afternoon with plenty of showers and thunderstorms.
Severe Thunderstorm Watch is in effect until 9PM but will probably
be able to start shaving off portions of it as it becomes more
clear where the first line has stabilized the atmosphere.
Patchy fog possible overnight. Otherwise...high pressure from
Canada will usher in drier air for the region on Wednesday.
Temperatures will drop a bit but northwesterly downslope flow
likely to prevent a big drop.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Front that moves through as a cold front tonight will push back
north as a warm front on Wednesday night with rain and perhaps
embedded thunder moving back across the region. Very warm and
humid air mass moves in behind warm front for Thursday and we will
have another potential round of severe weather later Thursday into
Thursday evening. As front drops back south on Thursday night the
showers and thunderstorms will move southeast away from the area.
An upper trough of low pressure will swing across the region
Friday. There is a chance for a lingering shower or thunderstorm,
mainly across the west and south.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
High pressure will build into the region Friday night through
Sunday. Drier and cooler air will follow throughout the weekend.
This same area of high pressure will move offshore and closer
to southern New England Sunday night and Monday. A warm and more
humid return flow will evolve Sunday night through Tuesday. This
will help in fueling showers and thunderstorms each period. A few
thunderstorms could contain gusty winds.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Brief IFR with severe thunderstorms across the region at present.
Hail and damaging winds main threat. This threat will rapidly
diminish this evening as cold front sinks south with VFR later
tonight thru Wednesday. Front moves back in as a warm front with
more rain later Wednesday night into early Thursday. Another round
of severe weather possible later Thursday into Thursday night.
Ifr conditions possible near CHO with any showers or
thunderstorms Friday. Vfr conditions all terminals Friday night.
Winds northeast around 5 knots Friday becoming southeast around 5
knots Friday night.
&&
.MARINE...
Marginal SCA continues at present. Also have damaging
thunderstorms with wind and hail moving across the waters thru
early this evening. Conditions improve later tonight and continue
dry thru Wednesday, though winds may be near SCA limits on
Wednesday. Warm front moves in with more rain later Wednesday
night then SCA looking likely ahead of next cold front on Thursday
into Thursday night, along with another round of t-storms.
No marine hazards expected Friday and Friday night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ530>543.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...KLW
AVIATION...RCM/KLW
MARINE...RCM/KLWHazardous weather outlook, Jun 21, 1:15 PM EDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 115 PM EDT TUE JUN 21 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221715- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 115 PM EDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE THIS AFTERNOON AND EVENING IN NORTHERN VIRGINIA...THE WASHINGTON DC METRO AREA...AND MARYLAND. THIS INCLUDES THE TIDAL POTOMAC AND CENTRAL CHESAPEAKE BAY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-221715- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 115 PM EDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE THIS AFTERNOON AND EVENING IN EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...AND NORTHERN...CENTRAL AND WESTERN MARYLAND. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
In the hours before
Local storm report, Jun 21, 4:35 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
435 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 1 WNW ELKRIDGE 39.21N 76.77W
06/21/2016 HOWARD MD TRAINED SPOTTER
MULTIPLE TREES DOWN NEAR THE FAIRGROUNDS
&&
EVENT NUMBER LWX1604185
MSELocal storm report, Jun 21, 5:32 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
532 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 NW CLARKSBURG 39.28N 77.32W
06/21/2016 E1.00 INCH MONTGOMERY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1604186
LEELocal storm report, Jun 21, 5:46 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
546 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM MARINE TSTM WIND 3 E CALVERT CLIFFS 38.43N 76.39W
06/21/2016 M46 MPH ANZ533 MD BUOY
&&
EVENT NUMBER LWX1604187
SALLocal storm report, Jun 21, 5:47 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
547 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM MARINE TSTM WIND 8 E SMITH ISLAND 37.97N 75.88W
06/21/2016 M39 MPH ANZ543 VA BUOY
&&
EVENT NUMBER LWX1604188
SALLocal storm report, Jun 21, 5:59 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
559 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 2 S BLUEMONT 39.08N 77.84W
06/21/2016 LOUDOUN VA PUBLIC
MULTIPLE TREES DOWN ON RIDGESIDE ROAD
&&
EVENT NUMBER LWX1604189
MSELocal storm report, Jun 21, 6:02 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
602 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL BRUNSWICK 39.32N 77.62W
06/21/2016 E1.00 INCH FREDERICK MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1604190
LEEThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 12:01 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 44 min |
| Jun 21, 12:39 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Washington | 36 min |
| Jun 21, 12:47 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 27 min |
| Jun 21, 12:50 PM EDT | Severe Thunderstorm Warning | LWX | Allegany, Washington | 40 min |
| Jun 21, 1:01 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Frederick, Howard, Montgomery, Washington | 31 min |
| Jun 21, 1:19 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Carroll, Frederick, Howard, Montgomery and 2 more | 56 min |
| Jun 21, 1:23 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 52 min |
| Jun 21, 1:34 PM EDT | Tornado Warning | LWX | Baltimore, Howard | 26 min |
| Jun 21, 1:51 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Montgomery, Washington | 39 min |
| Jun 21, 2:05 PM EDT | Flash Flood Warning | LWX | Anne Arundel, Baltimore, Harford, Howard, City of Baltimore | 4 hr |
| Jun 21, 2:08 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 52 min |
| Jun 21, 2:13 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Prince George's | 32 min |
| Jun 21, 2:20 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Howard, Montgomery, Prince George's | 36 min |
| Jun 21, 2:28 PM EDT | Flash Flood Warning | LWX | Howard, Montgomery | 3 hr |
| Jun 21, 2:53 PM EDT | Areal Flood Warning | LWX | Anne Arundel, Howard, Prince George's | 6 hr |
| Jun 21, 3:11 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Montgomery, Prince George's | 49 min |
| Jun 21, 3:29 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Prince George's, Saint Mary's | 22 min |
| Jun 21, 3:45 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's, Saint Mary's | 60 min |
| Jun 21, 4:43 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Montgomery | 36 min |
| Jun 21, 4:57 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Montgomery, Washington | 48 min |
| Jun 21, 5:17 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Frederick, Howard, Montgomery | 43 min |
| Jun 21, 5:51 PM EDT | Flash Flood Warning | LWX | Montgomery, Prince George's | 3 hr |
| Jun 21, 6:31 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 44 min |
| Jun 21, 7:09 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 51 min |
| Jun 21, 7:31 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Howard, Montgomery | 44 min |
| Jun 21, 7:51 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 11 min |
Nearby
Flash Flood Warnings in Maryland, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.